Mississippi, 2011

Ice Storm in Mississippi, February 3 to 4, 2011

February 3 to 4, 2011 · NWS LIX · 8 events in 4 counties and zones

A winter storm moving across Louisiana and Mississippi produced numerous reports of freezing rain.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A winter storm moving across Louisiana and Mississippi produced numerous reports of freezing rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Feb 3, 4:55 AM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Feb 3, 4:55 AM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
455 AM CST THU FEB 3 2011

.SHORT TERM...
TOUGHEST PART OF THIS CHALLENGING FORECAST PACKAGE WAS DETERMINING
THE CRITICAL TEMPERATURE POSITION FOR WINTER PRECIPITATION. A
NARROW BAND OF LIGHT RAIN WAS FREEZING ON CONTACT MAINLY ACROSS
LIVINGSTON PARISH WITH SEVERAL ROADSIDE REPORTS TO SUPPORT THE
RADAR INDICATIONS. THIS BAND IS LIFTING OUT NOW. LARGE UPPER LEVEL
LOW MOVING OUT OF SOUTHWEST AND UPPER MEXICO SHOULD INDUCE
CYCLOGENESIS IN THE WESTERN GULF WHERE MECHANICAL DYNAMICS ENHANCE
ON BAROCLINIC ZONE. VERY COLD AIR REMAINS ENTRENCHED OVER THE AREA
WITH LITTLE DIURNAL RANGE ANTICIPATED TODAY...JOSTLING BETWEEN
WET BULB COOLING EFFECTS AND MODEST ISENTROPIC LIFT WARMING AT THE
BOUNDARY LAYER. MUCH OF THE SOUTH SHORE AND THE MS GULF COAST ARE
ABOVE FREEZING AND SHOULD REMAIN SO FOR THE EVENT...SO ONLY
CONCERN WOULD BE SOME LIGHT SLEET SHOWERS AT TIMES THIS MORNING
WITH NO ACCUMULATIONS. THIS LEAVES THE COLDER PART OF THE FORECAST
AREA TO CONSIDER...NAMELY A LINE WEST AND NORTH OF TYLERTOWN TO
MORGAN CITY...WHERE FREEZING RAIN AND SLEET CAN ACCUMULATE WITH
LITTLE OR NO OPPORTUNITY FOR MELTING IF THE PRECIPITATION ONSETS
BY 9 AM AS ANTICIPATED. ONLY MINOR ALTERATIONS WERE MADE TO
PREVIOUS FORECAST THINKING...MAINLY TO ADJUST FOR CURRENT
TEMPERATURE TRENDS...WHICH IS SOMEWHAT MORE OPTIMISTIC FOR THE
SOUTH SHORE AND MS COAST. WILL BE MONITORING CLOSELY TO POSSIBLE
UPDATE AND ADJUST OR START WARNING SOONER...THOUGH BELIEVE MUCH OF
THE MAIN IMPACTS WILL ONSET MID-MORNING.

.LONG TERM...
NO CHANGES MADE TO THE FORECAST PACKAGE BEYOND DAY THREE WITH
LARGER FOCUS PLACED ON ONGOING WEATHER SITUATION. TEMPERATURES
SHOULD REMAIN BELOW NORMAL FOR THE ENTIRE FORECAST PERIOD.

&&

.AVIATION...
CURRENT VFR CONDITIONS STILL HOLDING AND EXPECTED TO PERSIST THROUGH
THE NEXT FEW HOURS. RADAR DOES INDICATE A SW TO NE ORIENTED BAND OF
PRECIPITATION CLOSE TO HALF WAY BETWEEN BTR AND MSY. INTENSITY IS
LIKELY QUITE LIGHT AT THIS TIME. MOST IS LIKELY A MIX OF LIGHT RAIN
AND SLEET. COULD BE SOME LIGHT FREEZING RAIN MIXED IN AS WELL. WILL
CONTINUE TO SEE AN INCREASE IN PRECIPITATION AND LOWERING OF
CEILINGS DURING THE MORNING HOURS. EXPECT ALL TAF SITES TO DROP TO
MVFR BY MIDDAY...AND IFR BY LATE AFTERNOON TO EARLY EVENING. CURRENT
GUIDANCE INDICATES THAT FREEZING OR FROZEN PRECIPITATION SHOULD BE
LIMITED TO THE MORNING HOURS AT MOST SITES. POSSIBLE EXCEPTIONS
WOULD BE KBTR AND KMCB...WHERE THERE IS SOME POTENTIAL FOR SURFACE
TEMPERATURES TO REMAIN BELOW FREEZING AND ICING MORE LIKELY. MEFFER

&&

.MARINE...
WINDS AND SEAS ARE SETTLING SOMEWHAT THIS MORNING BUT THIS SHOULD
BE SHORT-LIVED UNTIL THE LOW DEVELOPS AND INTENSIFIES LATER
TODAY...CAUSING WINDS AND SEAS TO RETURN TO STRONGER LEVELS ONCE
AGAIN. HAVE LOWERED ADVISORY TO EXERCISE CAUTION ON THE LAKES AND
NEAR SHORE WATERS BUT MAY NEED TO REISSUE LATER TODAY FOR TONIGHT.
WILL ALSO WATCH TIDE LEVELS THOUGH STRONG NORTH WINDS HAVE PUSHED
A LOT OF VOLUME AWAY FROM THE SHORES...SO ANY PRESSURE GRADIENT
INDUCED SURGE ISSUES SHOULD BE OF LIMITED TO NO IMPACTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  34  29  42  26 /  70  90  90  20
BTR  35  31  44  28 /  80  90  90  20
ASD  40  35  46  29 /  80  90  90  30
MSY  39  36  44  32 /  90  90  90  20
GPT  40  37  47  34 /  80  90  90  30
PQL  38  36  50  34 /  80  90  90  40

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...WINTER WEATHER ADVISORY UNTIL 9 AM THURSDAY FOR THE FOLLOWING
     ZONES: EAST BATON ROUGE...EAST
     FELICIANA...IBERVILLE...ORLEANS...POINTE COUPEE...ST.
     CHARLES...ST. HELENA...ST. JOHN THE BAPTIST...UPPER
     JEFFERSON...UPPER LAFOURCHE...UPPER PLAQUEMINES...UPPER ST.
     BERNARD...UPPER TERREBONNE...WEST BATON ROUGE...AND WEST
     FELICIANA.

     WINTER STORM WARNING FROM 9 AM THURSDAY TO 9 AM FRIDAY FOR THE
     FOLLOWING ZONES: EAST BATON ROUGE...EAST
     FELICIANA...IBERVILLE...POINTE COUPEE...ST. HELENA...WEST
     BATON ROUGE...AND WEST FELICIANA.

     WINTER WEATHER ADVISORY UNTIL NOON THURSDAY FOR THE FOLLOWING
     ZONES: ASCENSION...ASSUMPTION...LIVINGSTON...ST.
     JAMES...ST. TAMMANY...TANGIPAHOA...AND WASHINGTON.

GM...SMALL CRAFT ADVISORY UNTIL 6 AM THURSDAY FOR THE FOLLOWING
     ZONES: BRETON SOUND...CHANDELEUR SOUND...COASTAL WATERS
     FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI
     RIVER OUT 20 NM...COASTAL WATERS FROM PASCAGOULA MS TO
     STAKE ISLAND LA OUT 20 NM...COASTAL WATERS FROM THE PORT
     FOURCHON TO LOWER ATCHAFALAYA RIVER OUT 20 NM...COASTAL
     WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
     PORT FOURCHON OUT 20 NM...LAKE BORGNE...LAKE PONTCHARTRAIN
     AND LAKE MAUREPAS...AND MISSISSIPPI SOUND.

     SMALL CRAFT ADVISORY UNTIL 6 PM THURSDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA
     FROM 20 TO 60 NM...COASTAL WATERS FROM STAKE ISLAND LA TO
     THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60
     NM...COASTAL WATERS FROM THE PORT FOURCHON TO LOWER
     ATCHAFALAYA RIVER FROM 20 TO 60 NM...AND COASTAL WATERS
     FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT
     FOURCHON FROM 20 TO 60 NM.

MS...WINTER STORM WARNING FROM 9 AM THURSDAY TO 9 AM FRIDAY FOR THE
     FOLLOWING ZONES: AMITE...PIKE...WALTHALL...AND WILKINSON.

     WINTER WEATHER ADVISORY UNTIL 9 AM THURSDAY FOR THE FOLLOWING
     ZONES: AMITE...HANCOCK...HARRISON...JACKSON...PEARL
     RIVER...PIKE...WALTHALL...AND WILKINSON.

GM...SMALL CRAFT ADVISORY UNTIL 6 AM THURSDAY FOR THE FOLLOWING
     ZONES: BRETON SOUND...CHANDELEUR SOUND...COASTAL WATERS
     FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI
     RIVER OUT 20 NM...COASTAL WATERS FROM PASCAGOULA MS TO
     STAKE ISLAND LA OUT 20 NM...COASTAL WATERS FROM THE PORT
     FOURCHON TO LOWER ATCHAFALAYA RIVER OUT 20 NM...COASTAL
     WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
     PORT FOURCHON OUT 20 NM...LAKE BORGNE...LAKE PONTCHARTRAIN
     AND LAKE MAUREPAS...AND MISSISSIPPI SOUND.

     SMALL CRAFT ADVISORY UNTIL 6 PM THURSDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA
     FROM 20 TO 60 NM...COASTAL WATERS FROM STAKE ISLAND LA TO
     THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60
     NM...COASTAL WATERS FROM THE PORT FOURCHON TO LOWER
     ATCHAFALAYA RIVER FROM 20 TO 60 NM...AND COASTAL WATERS
     FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT
     FOURCHON FROM 20 TO 60 NM.

&&

24/RR
MEFFER
Hazardous weather outlook, Feb 3, 5:12 AM CST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
512 AM CST THU FEB 3 2011

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>040-
046>050-056>070-MSZ068>071-077-080>082-041115-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
FROM 20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
TANGIPAHOA-WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-
PEARL RIVER-HANCOCK-HARRISON-JACKSON-
512 AM CST THU FEB 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING IS IN EFFECT FOR THE NORTHERN AND WESTERN
PORTIONS OF THE OUTLOOK AREA. FREEZING RAIN AND SLEET MAY
ACCUMULATE BETWEEN ONE-QUARTER TO ONE-HALF INCH ON
ROADWAYS...TREES AND POWER LINES. A WINTER WEATHER ADVISORY IS
ALSO IN EFFECT FOR A LARGE PORTION OF THE OUTLOOK AREA EARLY THIS
MORNING DUE TO LIGHT SLEET MIXING WITH RAINFALL. PLEASE REFER TO
THE WINTER WEATHER WARNINGS AND ADVISORIES FOR MORE DETAILS.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE COASTAL WATERS BEYOND
20 NM TODAY. SMALL CRAFT SHOULD EXERCISE CAUTION FOR THE NEAR
SHORE WATERS AND TIDAL LAKES TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED FRIDAY AND AGAIN
MONDAY INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL IS BEING REQUESTED FOR WINTER WEATHER
REPORTING TODAY AND TONIGHT. PLEASE NOTIFY THE NATIONAL WEATHER
SERVICE OFFICE IN SLIDELL FOR ANY REPORTS OF ICE ACCUMULATION OR
SLEET STICKING TO SURFACES.

24/RR

In the hours before

Local storm report, Feb 3, 3:39 AM CST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
339 AM CST THU FEB 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 AM     FREEZING RAIN    LIVINGSTON              30.50N 90.75W
02/03/2011  E0.00 INCH       LIVINGSTON         LA   NWS EMPLOYEE

            NWS EMPLOYEE ENROUTE TO OFFICE ENCOUNTERED LIGHT RAIN
            FREEZING ON CONTACT WITH WINDSHIELD ON INTERSTATE 12
            THROUGH LIVINGTON PARISH. TRAFFIC IS MOVING AT A REDUCED
            SPEED DUE TO FREEZING RAIN.

&&

24/RR
Special weather statement, Feb 3, 3:44 AM CST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
344 AM CST THU FEB 3 2011

LAZ038>040-046-048>050-MSZ077-031200-
TANGIPAHOA-WASHINGTON-ST. TAMMANY-IBERVILLE-EAST BATON ROUGE-
ASCENSION-LIVINGSTON-PEARL RIVER-
INCLUDING THE CITIES OF...HAMMOND...PONCHATOULA...BOGALUSA...
FRANKLINTON...SLIDELL...MANDEVILLE...COVINGTON...LACOMBE...
PLAQUEMINE...WHITE CASTLE...BATON ROUGE...GONZALES...
DONALDSONVILLE...DENHAM SPRINGS...WALKER...PICAYUNE
344 AM CST THU FEB 3 2011

...FREEZING RAIN AFFECTING PORTIONS OF SOUTHEAST LOUISIANA...

A BAND OF FREEZING RAIN HAS DEVELOP ALONG A LINE FROM GONZALES
THROUGH HAMMOND TO BOGALUSA. LIGHT ACCUMULATIONS EXPECTED WITHIN
THIS AREA ON METAL SURFACES AND POSSIBLY ON ELEVATED ROADWAYS. USE
EXTREME CAUTION IF TRAVELING IS THIS AREA. EXPECT THIS BAND TO
SLOWLY DRIFT NORTHWARD BUT NOT INTENSIFY VERY MUCH.
Local storm report, Feb 3, 4:32 AM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
432 AM CST THU FEB 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     FREEZING RAIN    1 E LIVINGSTON          30.50N 90.73W
02/03/2011  E0.00 INCH       LIVINGSTON         LA   TRAINED SPOTTER

            SPOTTER REPORTING ICING OF INTERSTATE 12 OVERPASSES AT
            THE PUMPKIN CENTER AND ALBANY EXITS.

&&

24/RR
Local storm report, Feb 3, 4:49 AM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
449 AM CST THU FEB 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 AM     FREEZING RAIN    GONZALES                30.22N 90.92W
02/03/2011  E0.00 INCH       ASCENSION          LA   DEPT OF HIGHWAYS

            INTERSTATE 10 BETWEEN EXIT 177...HIGHWAY 30 AND EXIT
            182...HIGHWAY 22 IS CLOSED IN BOTH DIRECTIONS DUE TO
            ROADWAY COMPLETED COATED WITH ICE. REPORTED ON LA DEPT OF
            TRANSPORTATION AND DEVELOPMENT WEB SITE.

&&

24/RR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 ice storm. Local standard time, as filed.

Ice Storm, Pike

When
February 3, 6:00 AM CST to 6:00 PM CST
Where
Pike forecast zone
Reported by
Emergency Manager
Coordinates
31.175, -90.404 (the zone’s center; the record gives no point)

Bridges began icing over in Pike County.

Ice Storm, Amite

When
February 3, 6:00 AM CST to 6:00 PM CST
Where
Amite forecast zone
Reported by
Law Enforcement
Coordinates
31.174, -90.804 (the zone’s center; the record gives no point)

Bridges began icing over in Amite County.

Ice Storm, Amite

When
February 3, 6:00 AM CST to 6:00 PM CST
Where
Amite forecast zone
Reported by
Law Enforcement
Coordinates
31.174, -90.804 (the zone’s center; the record gives no point)

Icing impacting bridges in Liberty and Gloster. Ice accumulating on power lines and trees.

Ice Storm, Wilkinson

When
February 3, 6:00 AM CST to 6:00 PM CST
Where
Wilkinson forecast zone
Reported by
Law Enforcement
Coordinates
31.161, -91.311 (the zone’s center; the record gives no point)

Icing occurring on bridges in Centreville. Ice accumulating on cars and other metal objects.

Ice Storm, Pike

When
February 3, 6:00 AM CST to 6:00 PM CST
Where
Pike forecast zone
Reported by
Emergency Manager
Coordinates
31.175, -90.404 (the zone’s center; the record gives no point)

Highway 98 bridge closed in McComb due to ice. Ice accumulating on cars and other metal objects. Accumulation also beginning to be observed on trees and power lines.

Ice Storm, Walthall

When
February 3, 6:00 AM CST to 6:00 PM CST
Where
Walthall forecast zone
Reported by
Emergency Manager
Coordinates
31.148, -90.106 (the zone’s center; the record gives no point)

Icing on bridges in the county resulted in 7 traffic accidents.

Ice Storm, Wilkinson

When
February 3, 6:00 PM CST to February 4, 6:00 AM CST
Where
Wilkinson forecast zone
Reported by
Emergency Manager
Coordinates
31.161, -91.311 (the zone’s center; the record gives no point)

Estimated 1/4 to 1/2 inch of ice accumulated overnight, causing power outages in two different parts of the county. Several tree branches fell between Pond and Pickneyville. Six cars skidded off of Highway 61 north of Woodville.

Ice Storm, Amite

When
February 3, 6:00 PM CST to February 4, 6:00 AM CST
Where
Amite forecast zone
Reported by
Emergency Manager
Coordinates
31.174, -90.804 (the zone’s center; the record gives no point)

Estimated one quarter inch of ice accumulated overnight countywide. Icing observed on several bridges across the county with seven auto accidents reported due to icy roads.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2011Every state in 2011This day in weather historyWarnings in Mississippi, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 273554, 273556, 273740, 273741, 273742, 273744, 273745, 273746.